New York, 2003

Flood in New York, May 13 to 14, 2003

May 13 to 14, 2003 · NWS ALY · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 13, 1:20 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, May 13, 1:20 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
220 PM EDT TUE MAY 13 2003

DISCUSSION...
HR CUTOOF LW ACRS NRN NE WL CONT TO DRFT TWDS THE CNDN MRTMS BY LT
WED. NXT S/WV TO MOV SEWD FM THE GRTLKS AND WL PASS S OF THE CWA
OVRNGHT
WL LV MENT OF PCPN ACRS THE CWA AS DP LYR MOISTURE AVBLE. HV CUT
BACK ON POSP FOR WEDS AS H5 LOW CONTS TO MOV AWAY FRM RGN AND
MOSITURE STRTS TO DRY OUT AT THE MID LVLS. WL KP CHC POPS ACRS MOST
OF THE CWA XCP MID HUDSON INTO LITCH WHERE DOWNSLPG SHUD KP THEM
PCPN FREE. WL KP THU DRY ATTM AS NXT S/WV SYS PASSES TO OUR S AND HI
PRES ACRS ME NOSES INTO RGN AND SHUD SUPRESS MOISTURE. HV LND TWDS
THE MAV NMBRS FOR THE PD. COORD VIA LL WITH BGM.

.LONG TERM...WL TEND TO KP THE FCST DRY INTO AND THRU THE WEEKEND AS
HI BLDS ACRS THE NRN PTN OF THE CWA AND DVLPG CSTL LOW SHUD STAY FAR
ENOUGH S NOT TO SPRD ANY PCPN ACRS THE CWA...WL HV TO MONITOR THIS
SITUATION TO SEE IF THE MDLS COME INTO BETTER AGRMENT ON HOW TO HNDL
THIS SYS. IF THEY START TO TAKE IT FURTHER N INSTEAD OF OFF THE MID
ATLC RGN THEN THE WEEKEND CUD START OFF WET AND WINDY BUT FOR NOW WL
BE MORE OPTIMISTIC.

HYDROLOGIC DISCUSSION... BASIN AVERAGE RAINFALL WILL BE LIGHT,
PROBABLY LESS THAN A TENTH OF AN INCH THROUGH THURSDAY. THIS SHOULD
NOT BE ENOUGH TO CAUSE ANY FLOODING.

.ALY...NONE.
Hazardous weather outlook, May 13, 3:04 AM EST, 11 hours 56 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-131000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
404 AM EDT TUE MAY 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY...NO SEVERE WEATHER IS FORECAST FOR TODAY.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Western Albany

When
May 13, 3:00 PM EST to May 14, 7:00 AM EST
Where
Western Albany forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

On May 13, after heavy rains had combined with the very last of the snow melt from the Adirondacks, the resultant excessive runoff spilled into the western Mohawk River. This caused it to briefly exceed the flood stage at Utica of 403 feet by 3PM on May 13. The river stayed higher than the flood level through early May 14. No unusual problems or damage was reported to the National Weather Service as a result of this minor flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351816.